The fatal side‑effect after the first dose of nivolumab – case report
Doc. MUDr. Alexandr Poprach, Ph.D.; MUDr. Radek Lakomý, Ph.D.
Klinika komplexní onkologické péče, Masarykův onkologický ústav a LF MU, Brno
The patients with metastatic malignant melanoma had a very poor prognosis in the past, chemotherapy was highly palliative and not so efficient. The use of checkpoint inhibitors (such as the anti-PD-1 antibody nivolumab) changed the prognosis and treatment results. The probability of 5-years overall survival is approximately 50 % by using the combination of anti-CTLA-4 and anti-PD-1 antibodies. However, the use of checkpoint inhibitors could cause the immune-related side effects that may be fatal. Herein we introduce a story of our patient with metastatic renal cell carcinoma with Guillain-Barré syndrome after the first dose of nivolumab. We had treated him with combined immunosuppressive therapy, plasmapheresis and intensive supportive care but he died of this complication in the end. The onset of first signs of this side effect was 5 days after the first dose of nivolumab which is remarkable.
nivolumab, Guillain-Barré syndrome, corticoids, infliximab, plasmapheresis
The full article is only available to subscribers
Become a regular subscriber to our Oncological Review...